Wyoming, 2016

Hail in Wyoming, May 30, 2016

May 30, 2016 · NWS CYS · 2 events in 1 county or zone

A thunderstorm produced large hail over eastern Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail over eastern Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 30, 11:07 AM MST, 38 minutes earlier.

Area forecast discussion, May 30, 11:07 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1207 PM MDT MON MAY 30 2016

.SHORT TERM...(Today through Wednesday)
Issued at 300 AM MDT Mon May 30 2016

An active/unsettled weather pattern will continue through today as
an upper-level shortwave moves east across Montana. Farther south,
a closed upper low will drift slowly into western Arizona. Surface
cyclogenesis will take place this afternoon w/lee troughing across
southeast Wyoming by 18z. This feature is expected to advance east
into the western Nebraska panhandle this afternoon, yielding focus
for convective development. Severe threat should be low today with
the strongest mid-level flow well to the north, giving way to very
modest vertical shear with 500 mb flow generally under 25 knots. A
threat for strong storms will still exist though with dewpoints in
the 40s and 50s aiding in around 500 J/kg SBCAPE along/east of the
Laramie Range. Small hail and gusty winds can be expected, but not
looking at an organized threat for severe weather. Temps today are
expected to be similar to Sunday, with 70s over the high plains of
southeast Wyoming and 80s over parts of the Panhandle. Showers and
thunderstorms should gradually diminish overnight with the loss of
diurnal instability, but there should be enough dynamic support to
keep at least isolated activity through early Tuesday. Much cooler
for Tuesday in the post-frontal air mass with 700 mb temps between
0-3 deg C. A few thunderstorms will be possible once again as mid-
level cyclonic flow remains intact, but they should be confined to
the higher terrain for the most part. The aforementioned shortwave
will move into the upper midwest on Wednesday, allowing a building
ridge over the CWA w/increasing deep subsidence as well as warming
thermal profiles. As such, convective potential should continue to
decrease.

.LONG TERM...(Wednesday night through Sunday)
Issued at 300 AM MDT Mon May 30 2016

Warmer and drier conditions as high pressure builds into the area.
700mb temperatures really begin to warm and by Friday are
approaching +12C. Should be seeing mid 80s in the Panhandle and
did go a little higher on temperatures than guidance suggests.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1156 AM MDT Mon May 30 2016

Latest water vapor loop was showing a very distinguished shortwave
anomaly moving through the central wyoming. This feature appears
to be the trigger for the convection that developed during the
last hour. Latest radar loop was showing a thunderstorm moving
south of Cheyenne with some reports of pea size hail. This
thunderstorm will continue to shift east during the afternoon and
will most likely continue its journey into the southern Nebraska
Panhandle. Other scattered storms are possible this afternoon with
the bulk of these storms shifting east into the panhandle. After
this shortwave moves through the flow is expected to turn north
which may cause some lower ceilings to develop towards daybreak.
However, at this point ceilings should generally remain above
MVFR. &&

.FIRE WEATHER...
Issued at 203 AM MDT Mon May 30 2016

Minimal fire weather concerns over the next several days with non-
critical fuels and humidities/winds generally remaining outside of
critical thresholds. A cold front will move across the area Monday
night, keeping temperatures mild through Tuesday. A warming/drying
trend will commence on Wednesday, and continue through the rest of
the week.

&&

.HYDROLOGY...
Issued at 241 PM MDT Sun May 29 2016

The North Platte and Laramie Rivers will continue to run high,
but remain steady or slowly recede over the next couple of days.
The exception will be areas that receive moderate rainfall today
which could produce short-term rises in river levels. Warmer
temperatures mid to late week will increase snowmelt once again.
Therefore, expect rises on area rivers, creeks and streams by next
weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...CLH
HYDROLOGY...RJM/CLH
Hazardous weather outlook, May 30, 1:51 AM MST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
251 AM MDT MON MAY 30 2016

WYZ101>119-310900-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
251 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE EAST OF INTERSTATE 25.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHEAST WYOMING STREAMS WILL CONTINUE TO RUN HIGH FOR THE NEXT
SEVERAL DAYS. OUTDOOR RECREATIONISTS IN THE MOUNTAINS SHOULD
REMAIN ALERT FOR RAPID WATER RISES ON AREA CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-310900-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
251 AM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EVENING. A FEW STRONG THUNDERSTORMS WITH SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO UPSTREAM
RESERVOIR RELEASES. PRECIPITATION FROM SHOWERS AND THUNDERSTORMS
MONDAY MAY CAUSE ADDITIONAL RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 30, 10:32 AM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 AM MDT MON MAY 30 2016

WYZ117-118-301815-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
1132 AM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 1215 PM MDT...

AT 1132 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTH GREELEY...OR 8 MILES SOUTHWEST OF CHEYENNE...MOVING EAST AT
25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...FRONTIER PARK...WARREN AF BASE...SOUTH GREELEY...WARREN AFB...
RANCHETTES...FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 14.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 351 AND 374.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4113 10503 4127 10462 4100 10453 4100 10498
TIME...MOT...LOC 1732Z 251DEG 23KT 4107 10493

COX
Special weather statement, May 30, 11:16 AM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1216 PM MDT MON MAY 30 2016

WYZ117>119-301900-
EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
1216 PM MDT MON MAY 30 2016

...SPECIAL WEATHER STATEMENT...

AT 1216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SOUTH GREELEY...OR NEAR CHEYENNE...MOVING EAST AT 20 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...HILLSDALE...SOUTH GREELEY...SOUTH GREELEY HIGH AND FOX
FARM-COLLEGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 5 AND 9.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 359 AND 380.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4111 10488 4127 10448 4100 10445 4100 10488
TIME...MOT...LOC 1816Z 251DEG 22KT 4108 10475

COX

The radar

The Cheyenne radar (KCYS), 28 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
May 30, 11:45 AM MST to 11:48 AM MST
Where
Laramie County, 7 mi W of Carpenter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -104.504

Quarter size hail was reported seven miles west of Carpenter.

Hail, Laramie

When
May 30, 12:05 PM MST to 12:08 PM MST
Where
Laramie County, Carpenter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -104.370

Quarter size hail was reported at Carpenter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643122, 643123.